Volume 8, issue 1 (2008)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 6, 3213–3852
Issue 5, 2565–3212
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Examples of exotic free $2$–complexes and stably free nonfree modules for quaternion groups

F Rudolf Beyl and Nancy Waller

Algebraic & Geometric Topology 8 (2008) 1–17
Abstract

This is a continuation of our study [A stably free nonfree module and its relevance for homotopy classification, case 28, Algebr Geom Topol 5 (2005) 899–910] of a family of projective modules over Q4n, the generalized quaternion (binary dihedral) group of order 4n. Our approach is constructive. Whenever n 7 is odd, this work provides examples of stably free nonfree modules of rank 1, which are then used to construct exotic algebraic 2–complexes relevant to Wall’s D(2)–problem. While there are examples of stably free nonfree modules for many infinite groups G, there are few actual examples for finite groups. This paper offers an infinite collection of finite groups with stably free nonfree modules P, given as ideals in the group ring. We present a method for constructing explicit stabilizing isomorphisms θ: G GP G described by 2×2 matrices. This makes the subject accessible to both theoretical and computational investigations, in particular, of Wall’s D(2)–problem.

Keywords
exotic algebraic 2-complex, Wall's D(2)-problem, stably free nonfree module, stabilizing isomorphism, homotopy classification of 2-complexes, truncated free resolution, generalized quaternion groups, single generation of modules, units in factor rings of integral group rings
Mathematical Subject Classification 2000
Primary: 16D40, 19A13, 57M20
Secondary: 55P15
References
Publication
Received: 5 July 2007
Accepted: 5 September 2007
Published: 8 February 2008
Authors
F Rudolf Beyl
Department of Mathematics and Statistics
Portland State University
Portland, OR 97207-0751
USA
Nancy Waller
Department of Mathematics and Statistics
Portland State University
Portland, OR 97207-0751
USA